The Krein-von Neumann extension and its connection to an abstract buckling problem. (English) Zbl 1183.35100

Summary: We prove the unitary equivalence of the inverse of the Krein-von Neumann extension (on the orthogonal complement of its kernel) of a densely defined, closed, strictly positive operator, \(S\geq \varepsilon I_{\mathcal H}\) for some \(\varepsilon >0\) in a Hilbert space \(\mathcal H\) to an abstract buckling problem operator.
In the concrete case where \(S = \overline{-\Delta |_{C_0^\infty (\Omega)}}\) in \(L^{2}(\Omega ; d^nx)\) for \(\Omega \subset \mathbb R^n\) an open, bounded (and sufficiently regular) domain, this recovers, as a particular case of a general result due to G. Grubb, that the eigenvalue problem for the Krein Laplacian \(S_{K}\) (i.e., the Krein-von Neumann extension of \(S\)), \[ S_{K}v = \lambda v,\quad \lambda \neq 0, \] is in one-to-one correspondence with the problem of the buckling of a clamped plate, \[ (-\Delta )^{2}u =\lambda (-\Delta )u \text{ in } \Omega ,\quad \lambda \neq 0,\quad u\in H_{0}^{2}(\Omega ) \] where \(u\) and \(v \) are related via the pair of formulas \[ u = S_F^{-1}(-\Delta )v,\quad v = \lambda ^{-1}(-\Delta )u, \] with \(S_{F}\) the Friedrichs extension of \(S\).
This establishes the Krein extension as a natural object in elasticity theory (in analogy to the Friedrichs extension, which found natural applications in quantum mechanics, elasticity, etc.)


35J25 Boundary value problems for second-order elliptic equations
35J40 Boundary value problems for higher-order elliptic equations
47A10 Spectrum, resolvent
47F05 General theory of partial differential operators
74K20 Plates
Full Text: DOI arXiv


[1] N. I. Akhiezer, and I. M. Glazman, Theory of Linear Operators in Hilbert Space, Volume II (Pitman, Boston, 1981). · Zbl 0467.47001
[2] Alonso, The Birman-Krein-Vishik theory of selfadjoint extensions of semibounded operators, J. Operator Theory 4 pp 251– (1980) · Zbl 0467.47017
[3] Alonso, The Birman-Krein-Vishik theory of selfadjoint extensions of semibounded operators, Addenda: J. Operator Theory 6 pp 407– (1981) · Zbl 0476.47019
[4] Ando, Positive selfadjoint extensions of positive symmetric operators, Tohoku Math. J. (2) 22 pp 65– (1970) · Zbl 0192.47703
[5] Arlinskii, On the theory of non-negative selfadjoint extensions of a non-negative symmetric operator, Rep. Nat. Acad. Sci. Ukraine 2002 (11) pp 30–
[6] Arlinskiĭ, On von Neumann’s problem in extension theory of nonnegative operators, Proc. Amer. Math. Soc. 131 pp 3143– (2003)
[7] Arlinskiĭ, The von Neumann problem for nonnegative symmetric operators, Integral Equations Operator Theory 51 pp 319– (2005)
[8] Yu. Arlinskiĭ, and E. Tsekanovskiĭ, M. Kreĭn’s research on semibounded operators, its contemporary developments, and applications, in: Modern Analysis and Applications. The Mark Krein Centenary Conference, Vol. 1, edited by V. Adamyan, Y. M. Berezansky, I. Gohberg, M. L. Gorbachuk, V. Gorbachuk, A. N. Kochubei, H. Langer, and G. Popov, Operator Theory: Advances and Applications Vol. 190 (Birkhäuser, Basel, 2009), pp. 65-112.
[9] M. S. Ashbaugh, F. Gesztesy, M. Mitrea, and G. Teschl, Spectral theory for perturbed Krein Laplacians in non-smooth domains, Adv. Math., to appear, DOI: 10.1016/j.aim.2009.10.006. · Zbl 1191.35188
[10] M. S. Berger, Nonlinearity and Functional Analysis, Pure and Applied Mathematics Vol. 74 (Academic Press, New York, 1977). · Zbl 0368.47001
[11] Sh. Birman, On the theory of self-adjoint extensions of positive definite operators, Mat. Sb. (N. S.) 38 pp 431– (1956)
[12] Sh. Birman, Perturbations of the continuous spectrum of a singular elliptic operator by varying the boundary and the boundary conditions, Vestnik Leningr. Univ. Mat. Mekh. Astronom. 17 (1) pp 22– (1962)
[13] English transl. in: Spectral Theory of Differential Operators: M. Sh. Birman 80th Anniversary Collection, edited by T. Suslina and D. Yafaev, AMS Translations, Ser. 2, Advances in the Mathematical Sciences Vol. 225 (Amer. Math. Soc., Providence, RI, 2008), pp. 19-53.
[14] Derkach, Generalized resolvents and the boundary value problems for Hermitian operators with gaps, J. Funct. Anal. 95 pp 1– (1991) · Zbl 0748.47004
[15] Derkach, The extension theory of Hermitian operators and the moment problem, J. Math. Sci. 73 pp 141– (1995) · Zbl 0848.47004
[16] W. G. Faris, Self-Adjoint Operators, Lecture Notes in Mathematics Vol. 433 (Springer, Berlin, 1975). · Zbl 0317.47016
[17] Freudenthal, Über die Friedrichsche Fortsetzung halbbeschränkter Hermitescher Operatoren, Kon. Akad. Wetensch., Amsterdam, Proc. 39 pp 832– (1936) · JFM 62.0452.01
[18] Friedrichs, Spektraltheorie halbeschränkter Operatoren und Anwendung auf die Spektralzerlegung von Differentialoperatoren I, II, Math. Ann. 109 pp 465– (1934)
[19] M. Fukushima, Y. Oshima, and M. Takeda, Dirichlet Forms and Symmetric Markov Processes (de Gruyter, Berlin, 1994). · Zbl 0838.31001
[20] F. Gesztesy, and M. Mitrea, Self-adjoint extensions of the Laplacian and Krein-type resolvent formulas in rough domains, preprint, 2009, arXiv:0907.1750.
[21] Grubb, A characterization of the non-local boundary value problems associated with an elliptic operator, Ann. Scuola Norm. Sup. Pisa (3) 22 pp 425– (1968) · Zbl 0182.14501
[22] Grubb, Les problèmes aux limites généraux d’un opérateur elliptique, provenant de le théorie variationnelle, Bull. Sci. Math. (2) 94 pp 113– (1970)
[23] Grubb, On coerciveness and semiboundedness of general boundary problems, Israel J. Math. 10 pp 32– (1971) · Zbl 0231.35027
[24] Grubb, Spectral asymptotics for the ”soft” selfadjoint extension of a symmetric elliptic differential operator, J. Operator Theory 10 pp 9– (1983) · Zbl 0559.47035
[25] G. Grubb, Distributions and Operators, Graduate Texts in Mathematics Vol. 252 (Springer, New York, 2009). · Zbl 1171.47001
[26] S. J. Gustafson, and I. M. Sigal, Mathematical Concepts of Quantum Mechanics, enlarged 2nd printing (Springer, Berlin, 2006).
[27] Hassi, On Kreĭn’s extension theory of nonnegative operators, Math. Nachr. 274-275 pp 40– (2004) · Zbl 1076.47008
[28] H. Heuser, Funktionalanalysis (Teubner, Stuttgart, 1986).
[29] Kozlov, Estimation of the remainder in a formula for the asymptotic behavior of the spectrum of nonsemibounded elliptic systems, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1979 (4) pp 112–
[30] Kozlov, Estimates of the remainder in formulas for the asymptotic behavior of the spectrum for linear operator bundles, Funktsional. Anal. i Prilozhen 17 (2) pp 80– (1983) · Zbl 0527.47011
[31] Kozlov, Remainder estimates in spectral asymptotic formulas for linear operator pencils, in: Linear and Nonlinear Partial Differential Equations, Spectral Asymptotic Behavior, Probl. Mat. Anal. 9 pp 34– (1984)
[32] Engl. transl. in: J. Sov. Math. 35, 2180-2193 (1986). · Zbl 0632.47014
[33] Krein, The theory of self-adjoint extensions of semi-bounded Hermitian transformations and its applications. I, Mat. Sb. (N. S.) 20 pp 431– (1947) · Zbl 0029.14103
[34] Krein, The theory of self-adjoint extensions of semi-bounded Hermitian transformations and its applications. II, Mat. Sb. (N. S.) 21 pp 365– (1947) · Zbl 0029.14103
[35] Malamud, Certain classes of extensions of a lacunary Hermitian operator, Ukrainian Math. J. 44 (2) pp 190– (1992) · Zbl 0804.47011
[36] W. McLean, Strongly Elliptic Systems and Boundary Integral Equations (Cambridge University Press, Cambridge, 2000). · Zbl 0948.35001
[37] Štraus, On extensions of a semibounded operator, Sov. Math. Dokl. 14 pp 1075– (1973)
[38] Višik, On general boundary problems for elliptic differential equations, Trudy Moskov. Mat. Obsc. 1 pp 187– (1952)
[39] von Neumann, Allgemeine Eigenwerttheorie Hermitescher Funktionaloperatoren, Math. Ann. 102 pp 49– (192930)
[40] J. Weidmann, Linear Operators in Hilbert Spaces, Graduate Texts in Mathematics Vol. 68 (Springer, New York, 1980). · Zbl 0434.47001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.